Living well Your Health & Wellness

Seven questions for women to ask about meds

Written by Suzanne Robotti

Each year, an estimated 4 million Americans rush to the doctor or the ER in response to an adverse reaction to a prescription drug. So while medications can save or improve your life, they also cause side effects and need to be taken judiciously.

Women should weigh the risks and benefits of each drug.

  1. What is the lowest effective dose?
  2. Can this cause dependency or a rebound effect?
  3. What is the shortest amount of time I need to be on this drug and do I have to wean myself off of it?
  4. What are the potential side effects, such as weight gain, low libido, liver or kidney problems?
  5. What if I’m planning to get pregnant or have an unplanned pregnancy?
  6. Will alcohol or other meds exaggerate or block this med’s effect?
  7. Should I make lifestyle changes or consider alternative therapies?

When a medicine is needed, the benefits are obvious and can even be life-saving. With every medicine comes side effects, however. Here are some particular side effects associated with drugs commonly used by women.

Birth Control/Oral Contraceptives: Pills, patch, ring, injection: Ask about weight gain, moodiness, breast tenderness, swelling, dizziness and the risk of blood clots. Birth control can alleviate PMS symptoms, prevent acne, and reduce cramping and menstrual pain. Newer methods use 3rd and 4th generation hormones, which can have a slightly higher risk of pulmonary embolism and deep vein thrombosis. Ask about the symptoms.

Sleep Aids: Drugs in this category can cause drowsiness in the morning, difficulty waking up, mental impairment, headache, dizziness and nausea. There is often a rebound effect, meaning the symptoms can worsen when you stop the medicine. You may need to stop this drug in increments; many people find it difficult to return to a normal sleep pattern.

GERD/Indigestion/Acid Reflux Drugs: Many of the drugs in this category block the ab-
sorption of vitamins and calcium. There is often a rebound effect, meaning the symptoms can worsen when you stop the medicine. Ask about anemia, bone density and if vitamin supplements are needed.

Antidepressants/Anti-anxiety Medication: It’s best to work closely with a psychiatrist and include talk therapy. Ask about weight gain, tremors, constipation, sweating and low libido. Stopping these meds can prove difficult and should be conducted under a doctor’s care.

ADHD Drugs: Stimulants are commonly used to address ADHD. These can trigger cardiovascular issues, appetite loss, restlessness and aggression. Studies indicate that stimulant use in adolescents, whose brains are still developing, might affect their prefrontal cortex and brain plasticity (ability to switch between functions).

This post originally appeared on the Medshadow Foundation site. For more information from the Medshadow Foundation, click here.

Here’s more from Just Care:

 

FacebookTwitterPrintFriendlyComment

1 Comment

  • I’ve had 4 serious problems with prescribed drugs since 1963, the first being those early birth control pills loaded with hormones. Put me into a depression, the only one I’ve ever had that lasted more than 4 hours, usually the morning after drinking alcohol. In 1991, codeine, given after extensive ankle surgery, caused the only rash I’ve ever had. I was broken out on my eyelids, inside my ears, everywhere. Another prescription drug, Cortisone, was the magic healer. It was gone 2 hours after the injection. in 2003, my very first blood pressure pill, Lisinopril, gave me a harsh, continuous cough that went on for 2 months after i quit the stuff. My sister had the same experience. In 2014, I was prescribed Fosomax for thinning bones in my hip (they never told me if it was stage 1 or 4 and stupidly didn’t think to ask). I took it once a week. Within weeks I developed a horrible cough and wheezing so bad, strangers stopped me on the street to see if I needed help. Finally my med providers woke up and put me on an inhaler full of Prednisone. It was I, and only I, who raised the possibility of Fosamax causing the wheezing and constant cough since the timing was exactly right. My G.P. and a Pulmonary Specialist strongly acted like I was being paranoid when I raised the issue. When the condition persisted, they finally ordered chest X-Rays, a CT Scan, extensive blood work, and an asthma test. I passed all of them, so it was my body causing the problems. I went off the stuff after 2 years. They offered nothing but drugs and apparently expected me to be on Prednisone forever. If I didn’t have thinning bones before, I certainly would have after a few years on that. In the short term, it’s a miracle drug. In the long term, it’s a disaster for some.

    I am now going to a natural health physician. In only 10 days if diet/herbal tea health regime, my wheezing has subsided considerably, and the cough is gone. I’m taking no drugs connected with the problem. I’m far from a wilted flower and seldom have anything much, except adverse reactions to four prescription drugs over 53 years. This is a real problem and physicians have to quit ignoring it. They’re not paid cheerleaders for the pharmaceutical industry, or hopefully not.

Leave a Comment

Read previous post:
Social Innovation Camp
What care do you want if you become seriously ill? Talk to your doctor

One fourth or so of Medicare annual spending--about $33,500 a person--goes to the cost of care for the 1.8 million...

Close